Methotrexate : Hi, this is my first post, I was... - NRAS

NRAS

34,406 members42,788 posts

Methotrexate

Pauline3 profile image
22 Replies

Hi, this is my first post, I was diagnosed with seronegative arthritis about 7 years ago,I have constant pain and severe inflammation/ Tenosynovitis in both hands and wrists, diagnosed by mri and ultrasound, although I do get pain in other joints but not on a daily basis. I have been injecting methotrexate for a couple of years now and recently increased to 15 mg and taking 2000mg daily sulfasalzine. I am finding it more difficult to inject methotrexate because as soon as I do i am retching and sometimes vomiting. I think it is more of a psychological thing because it is instant. Even thinking of methotrexate now makes me feel nauseous. Has anyone else had this feeling, thinking of stopping methotrexate and see how things go..

22 Replies
Ali_H profile image
Ali_H

Myself personally not but a colleague at work needed extensive treatment but had a serious needle phobia and had to have ‘therapeutic’ support in the form of CBT sessions to get past the phobia so she could have her treatment - it work for her and might be a route to look at if the MTX is actually working as a DMARD for you.

All the best

Ali

Matilda_1922 profile image
Matilda_1922

I have a similar effect as you. I think it’s psychological rather than the MXT as I was better on tablets. I need to take an antiemetic before the dose and the following day to ease the symptoms.

I’m just started benepali (biologic) last week. I’m hoping it can be reduced and off altogether.

I’m not on anything else for my RA as they caused problems.

Simba1992 profile image
Simba1992

Do you think mtx is working if you have constant pain and inflammation?

ITYFIALMCTT profile image
ITYFIALMCTT

That sounds very debilitating for you. Does your rheumatology team have an opinion as to why your symptoms haven't improved or have they advised you to give more time for the newly increased dosage combination to work (it sounds quite recent)?

Have you had any referrals to a hand unit or OT for useful exercises for your hands?

Pauline3 profile image
Pauline3 in reply to ITYFIALMCTT

Hi, I'm due to see Rheumatologist next week, we were hoping the increased combination meds would help, so maybe have to try something different.

allanah profile image
allanah

Hi. From what you have said you are still in pain and mtx makes you sick. There are plenty more dmards out there and you also are on a high dose of sulphasalasine.

I would chat with your Rheumy team and tell them about this. They want us to have good quality of life e.g. not sickly and pa on less.

So maybe it's time to change your meds to something you can manage long term? Do talk to them. If they have a Rheumy Helpline give them a ring. They might think as you ha vent told them that all is well ???

Good luck xx

Pauline3 profile image
Pauline3 in reply to allanah

Hi, I have an appointment next week to see consultant so will have a good chat and maybe try something different.

allanah profile image
allanah in reply to Pauline3

That's good timing then ! They can check your numbers or scans and see what the inflammation is like in your hands. But quality of life is important. Let us know what they say? Good luck x

rabbits65 profile image
rabbits65

I have tenosynovitus too, in my hands wrist and elbow , also other arthritis in my back, feet are very swollen and painful , it is very difficult I know, in my opinion drugs and painkillers just make you feel more ill.. I try and work through my pain each day, gentle exercise , hot water bottles help too., now with tenosynovitus you have to be very careful, where the synovial fluid has dried up in the tendons the only thing is to avoid doing whatever it is that triggers it off in the first place and then you can live with the condition within reason.. But for me painkillers do nothing other than make you constipated and more sick , , that's what I find anyway... Good luck ..

Simba1992 profile image
Simba1992 in reply to rabbits65

The only painkiller without bad effects when taken correctly is aspirin. If you want to know more about the benefits of aspirin from a science based perspective, here is some good reading.

functionalps.com/blog/2012/...

Pauline3 profile image
Pauline3 in reply to rabbits65

Thanks, yes I find warmth on the effected area helps. I am still working part time at the moment, but have recently had problems with one of my fingers locking. I have splints that I can wear but are difficult because of the type of work I do.

Billybongos profile image
Billybongos

Hi I have similar I have to force myself every time to inject . I definitely think it's hard because I no how unwell it will make me feel for a few days .could it be similar what's making you feel sick rather than the actual injecting xx

Pauline3 profile image
Pauline3 in reply to Billybongos

Hi, yes I totally agree, it’s not the actual injection it’s what I’m injecting into myself..

Simba1992 profile image
Simba1992 in reply to Pauline3

Now this is really a very weighing reason why taking RA meds for me is still impossible. I need to believe I would be helping my body, not making the situation worse. This is my very personal experience that hasn't yet changed under the two years I have been trying getting a grip on my illness. Not easy no😕

in reply to Simba1992

Ditto

Billybongos profile image
Billybongos in reply to Pauline3

The only advice I can offer is do it in the evening then sleep through some of the horrible effects and drink plenty of water

ruth_p profile image
ruth_p

I did, when I was a teenager I had to go to the doctor on a Friday to have my mtx injected (you couldn’t self inject). My doctor suffered from BO and a couple of times it was so bad I threw up in his office! I also couldn’t each chips for a while because there was a chip shop near the surgery. I was changed to tablets and had to take 2.5 mg a day, however it got to the point where I couldn’t even look at the bottle without feeling sick. When I saw my rheumatologist he realised I hadn’t been taking it and switched me to leflunomide. I’m back on mtx injections now and they are ok for me, probably helped by the folic acid as it wasn’t prescribed to teenagers at that time.

popsmith1874 profile image
popsmith1874

I get a nauseous feeling when I take methetrexate but it's not the injection, it's the smell of the swab that you get with it so I've stopped using the swab and I don't get nauseous any more how weird is that

Ranicles profile image
Ranicles

Hi, I was taking methortrixate on the loser dose did very well. When the dose was doubled I could not tolerate it, vomiting, runs and a rash running up my arms. Week in hospital. The thought of taking it again scares me. Specialist said I he will not give it to me again. Taking nothing now giving my system a chance to recover.

Lilmo1 profile image
Lilmo1

My husband was on Methotrexate it was increased up to 25mg it was helping with his Socratic arthritis and now his rheumatoid as well but it effected his liver and put it in decline he was taken straight of it.

He's now just started on Humari Biological injections has only had his first one last week..to early days yet to feel any ease but with not needing blood check ups on this one therefore his liver should be fine on it.

I hope you all find improvement soon nothing worse than living in pain.

Lordbless you all.

Pamelah5 profile image
Pamelah5

Has the rheumatologist suggested antisickness tablets. I was exactly the same. Being needle phobic took months to hold and inject although not nice it's doable.

I'm wondering whether it's a side affect or you are anxious of injecting. Maybe the medication does not agree with you.

Maybe you could talk to the rheumatologist or the nurse I am sure they will understand.

I wish you well.

Best wishes

Pamela xx

Pauline3 profile image
Pauline3 in reply to Pamelah5

Hi, no it's not the injecting , I'm ok with that I think it's more the thought of what I'm injecting into me. I've been injecting for some time now but each week I now dread it.. Will chat to rheumatologist next week, maybe it's time for something different. 😀

You may also like...